|Back to Main Print This Page Email to a Friend|
Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes too much of the drug at one time. (This is called an acute ingestion.)
The most common prescription form of this medication is called digoxin. Digitoxin is another form of digitalis.
Digitalis toxicity can be caused by high levels of digitalis in the body. It may also be caused by a decreased tolerance to the drug. Patients with decreased tolerance may have normal levels of digitalis in their blood. Digitalis toxicity may occur in these patients if they have other risk factors.
People with heart failure who take digoxin are commonly given medications called diuretics, which remove excess fluid from the body. Many diuretics can cause potassium loss. Low levels of potassium in the body increase the risk of digitalis toxicity. Digitalis toxicity may also result in persons who take the drug and who have low levels of magnesium in the body.
You are more likely to have this condition if you take digoxin, digitoxin, or other digitalis medicines along with drugs that interact with it such as quinidine, flecainide, verapamil, amiodarone, and others.
If your kidneys do not work well, digitalis can build up in the body rather than be removed normally through urine. Any problem that affects how your kidneys work (including dehydration) makes digitalis toxicity more likely.
Some plants such as oleander or lily of the valley have chemicals that can cause symptoms similar to digitalis toxicity if they are eaten.
Other symptoms may include:
The doctor or nurse will examine you.
Your heart rate may be rapid or slow and irregular.
An ECG is done to check for irregular heart beats.
Blood tests that will be done include:
If the person is having trouble breathing, start CPR and get emergency medical help.
At the hospital, symptoms will be treated as appropriate.
If toxicity is due to a recent one-time exposure, treatment may involve:
Digitoxin blood levels may be lowered with repeated doses of charcoal, given after gastric lavage.
Methods to cause vomiting are usually not done because vomiting can worsen slow heart rhythms.
In severe cases, medications called digoxin-specific antibodies may be prescribed. Dialysis may be needed to reduce the levels of digitalis in the body.
How well a person does depends on the severity of the toxicity and if it has caused heart arrhythmias .
Call your health care provider if you are taking a digitalis medication and you have symptoms of toxicity.
If you take digitalis medicine, you should have your blood levels checked regularly. Blood chemistries should also be monitored to check for conditions that make this toxicity more common.
Potassium supplements may be prescribed if you take diuretics and digitalis together. Or, a potassium-sparing diuretic may be prescribed.
Bain BJ. Acute poisoning. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 110.